Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 68, NWS Morristown, TN

May 27, 20144 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2014, 2:49 PM EDT for 4 counties in Tennessee. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 2:49 PM EDT (18:49 UTC)
Expired
May 27, 2014, 3:45 PM EDT
In force
56 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:05 PM EDTTSTM WND DMG4 Ene Tazewell, TNSEVERAL TREES DOWN ALONG THE CLAIBORNE AND HANCOCK COUNTY-LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS54 KMRX 271849
SVRMRX
TNC025-057-067-073-271945-
/O.NEW.KMRX.SV.W.0068.140527T1849Z-140527T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAIBORNE COUNTY IN EASTERN TENNESSEE...
  HANCOCK COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN GRAINGER COUNTY IN EASTERN TENNESSEE...
  WESTERN HAWKINS COUNTY IN EASTERN TENNESSEE...

* UNTIL 345 PM EDT

* AT 249 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR TAZEWELL...OR 14 MILES NORTH
  OF RUTLEDGE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROGERSVILLE...SNEEDVILLE...BEAN STATION...TAZEWELL...TREADWAY...ST.
  CLAIR...KLONDIKE...KYLES FORD...EVANSTON...MOORESBURG...HOWARD
  QUARTER AND THORN HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...HAIL... DEADLY 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

&&

LAT...LON 3659 8298 3632 8301 3633 8316 3633 8319
      3634 8357 3659 8354
TIME...MOT...LOC 1849Z 274DEG 17KT 3648 8347 

$$

DH
2 follow-up statements
433 
WWUS54 KMRX 271908
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT TUE MAY 27 2014

TNC025-057-067-073-271945-
/O.CON.KMRX.SV.W.0068.000000T0000Z-140527T1945Z/
CLAIBORNE TN-HANCOCK TN-GRAINGER TN-HAWKINS TN-
308 PM EDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EASTERN CLAIBORNE...HANCOCK...NORTHEASTERN GRAINGER AND WESTERN
HAWKINS COUNTIES...

AT 307 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF BEAN STATION...OR 10 MILES SOUTHWEST OF
SNEEDVILLE...MOVING EAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SNEEDVILLE...BEAN STATION...TREADWAY...ST. CLAIR...
KLONDIKE...KYLES FORD...EVANSTON...MOORESBURG AND HOWARD QUARTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...HAIL... DEADLY 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

&&

LAT...LON 3659 8298 3632 8301 3633 8316 3633 8319
      3637 8348 3659 8347
TIME...MOT...LOC 1907Z 271DEG 16KT 3644 8336 

$$

DH
597 
WWUS54 KMRX 271936
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT TUE MAY 27 2014

TNC025-271945-
/O.CAN.KMRX.SV.W.0068.000000T0000Z-140527T1945Z/
CLAIBORNE TN-

336 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAIBORNE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3659 8298 3632 8301 3633 8316 3633 8319
      3636 8331 3659 8324
TIME...MOT...LOC 1935Z 274DEG 17KT 3643 8319 

$$

TNC057-067-073-271945-
/O.CON.KMRX.SV.W.0068.000000T0000Z-140527T1945Z/
HANCOCK TN-GRAINGER TN-HAWKINS TN-
336 PM EDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL HANCOCK...NORTHEASTERN GRAINGER AND WESTERN HAWKINS
COUNTIES...

AT 335 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTH OF SNEEDVILLE...MOVING EAST AT 20 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SNEEDVILLE...BEAN STATION...TREADWAY...ST. CLAIR...
KLONDIKE...KYLES FORD AND MOORESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR HAIL 
AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO 
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM 
WINDOWS.

&&

LAT...LON 3659 8298 3632 8301 3633 8316 3633 8319
      3636 8331 3659 8324
TIME...MOT...LOC 1935Z 274DEG 17KT 3643 8319 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:01 PM EDT, 48 minutes earlier.

Area forecast discussion, May 27, 2:01 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT TUE MAY 27 2014

.AVIATION...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE AREA.
SCATTERED SHOWERS AND THUNDERSTORMS AT TIMES...AT TRI THROUGH
AROUND 00Z. ACTIVITY MORE ISOLATED AT TYS AND ESPECIALLY CHA. WILL
INCLUDE VCTS ALL SITES FROM ABOUT 18-20Z TO EARLY EVENING. SOME
FOG DEVELOPMENT POSSIBLE AGAIN LATE IN THE PERIOD. BEST CHANCE OF
FOG AT TRI DUE TO RAIN TODAY. INCLUDING MVFR VIS THERE FOR A FEW
HOURS LATE TONIGHT.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, May 27, 1:45 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT TUE MAY 27 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
145 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND
TONIGHT...WITH A FEW STORMS POSSIBLY BECOMING STRONG WITH GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STAGNANT WEATHER PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION THIS WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING EACH DAY. A FEW STORMS EACH DAY COULD POSSIBLY BECOME
STRONG...WITH GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 27, 2:16 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT TUE MAY 27 2014

TNZ014-015-VAZ001-271900-
HANCOCK TN-CLAIBORNE TN-LEE VA-
216 PM EDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHWESTERN LEE COUNTIES UNTIL 300 PM
EDT...

AT 214 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARROGATE...OR 7 MILES SOUTHEAST OF MIDDLESBORO...MOVING NORTHEAST AT
30 MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH AND FREQUENT WILL BE
POSSIBLE WITH THIS STORM. HEAVY RAINS IS ALSO LIKELY WITH RAINFALL
AMOUNTS UP TO 2 INCHES POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...NEW TAZEWELL...TAZEWELL...HARROGATE...EVANSTON...
SPRINGDALE...CUMBERLAND GAP...ROSE HILL...POWELL RIVER PRESERVE...
HOWARD QUARTER...ARTHUR AND EWING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3654 8312 3640 8369 3656 8378 3659 8372
      3658 8369 3661 8366 3667 8352 3667 8342
      3670 8334 3673 8322
TIME...MOT...LOC 1814Z 246DEG 25KT 3651 8365

DH
Special weather statement, May 27, 2:42 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT TUE MAY 27 2014

TNZ014>016-038-039-VAZ001-271930-
HANCOCK TN-HAWKINS TN-HAMBLEN TN-CLAIBORNE TN-GRAINGER TN-LEE VA-
242 PM EDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE...HANCOCK...
NORTHERN HAMBLEN...NORTHEASTERN GRAINGER...WEST CENTRAL HAWKINS AND
SOUTHERN LEE COUNTIES UNTIL 330 PM EDT...

AT 241 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAZEWELL...OR 13 MILES SOUTHEAST OF MIDDLESBORO...MOVING EAST AT 20
MPH.

PEA SIZE HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING AND
HEAVY RAINS WILL BE POSSIBLE WITH THIS STORM. RAINFALL UP TO 2
INCHES ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...NEW TAZEWELL...BEAN STATION...TAZEWELL...TREADWAY...
EVANSTON...POWELL RIVER PRESERVE...MOORESBURG AND HOWARD QUARTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3640 8362 3658 8360 3660 8313 3633 8316
TIME...MOT...LOC 1841Z 274DEG 17KT 3649 8353

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:20 PM EDTSpecial Weather StatementMRXHamilton, Marion40 min
May 27, 2:16 PM EDTSpecial Weather StatementMRXClaiborne, Hancock44 min
May 27, 2:42 PM EDTSpecial Weather StatementMRXHancock48 min
May 27, 3:20 PM EDTSpecial Weather StatementMRXGrainger, Hamblen40 min
May 27, 3:24 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson66 min
May 27, 3:47 PM EDTSpecial Weather StatementMRXHawkins43 min
May 27, 4:13 PM EDTSpecial Weather StatementMRXPolk47 min
May 27, 4:20 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan25 min
May 27, 5:28 PM EDTSpecial Weather StatementMRXCumberland47 min
May 27, 6:30 PM EDTSpecial Weather StatementMRXMorgan, Roane45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.